Virginia, 2019

Winter Weather in Virginia, February 17, 2019

February 17, 2019 · NWS LWX · 12 events in 12 counties and zones

A ridge of high pressure was in place over the northeastern United States in the early morning hours of February 17th. At the same time, low pressure was tracking northeastward from the lower Mississippi Valley.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A ridge of high pressure was in place over the northeastern United States in the early morning hours of February 17th. At the same time, low pressure was tracking northeastward from the lower Mississippi Valley. By the afternoon the area of low pressure had progressed into the Ohio Valley with warm air advection occurring aloft over the Mid-Atlantic states, while cold surface temperatures remained. This led to areas of freezing rain and sleet during the afternoon and evening hours of the 17th for locations near and west of the Blue Ridge in northern and western Virginia. Trace amounts of ice were observed. Precipitation then changed to rain during the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 17, 9:36 AM EST, 4 hours 24 minutes earlier.

Area forecast discussion, Feb 17, 9:36 AM EST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
936 AM EST Sun Feb 17 2019

.SYNOPSIS...
Low pressure will pass through the area this afternoon and
evening. High pressure returns for Monday. Stronger low
pressure will likely impact the area during the middle portion
of the week. High pressure will briefly return late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A ridge of high pressure extends down across the northeastern
United States this morning, providing low-level cold and dry
air.

Low pressure resides over the Tennessee Valley, and it will be
tracking toward our area this afternoon and evening with ample
warm advection aloft (850 mb) ahead of it. An upper-level
disturbance ahead of this system is approaching the area this
morning, and this system will pass through late this morning
through early this afternoon.

First, with the upper-level disturbance, there will likely be a
period of light precipitation across the Potomac Highlands into
central Virginia. Warmer air has begun to overrun the low-level
cold air, so the precipitation type will likely be rain and
sleet for the valleys. However, there is a cold layer just above
the surface, so that will cause freezing rain along the ridges
of the Potomac Highlands into Blue Ridge Mountains. Rain may
also freeze on some surfaces in Augusta County as well where
temperatures are near freezing with dewpoints in the 20s.
Elsewhere, dry air will likely prevail closer to the high and
farther away from the upper-level disturbance through mid-
afternoon. Cannot rule out some very light precipitation though.

For late this afternoon into this evening, the low that is
currently over the Tennessee Valley will approach the area. Warm
advection will increase, and this will cause plenty of warm and
moist air to overrun the surface colder air in place. Also, more
shortwave energy associated with the surface low will pass
through. Therefore, precipitation is expected to overspread the
entire area late this afternoon into this evening. There should
be enough of a cooling effect from evaporative cooling for
temps to drop to near freezing in the farther northern and
western suburbs of Washington and Baltimore as well as near and
west of the Blue Ridge and Catoctin Mountains. Winter Weather
Advisories remain in effect for these areas, with the main
impact being from freezing rain. The best chance for impact on
paved surfaces will be near the Mason-Dixon Line and along the
ridges of the Catoctin Mountains, Blue Ridge Mountains, and the
Allegheny/Potomac Highlands where temperatures will be a little
colder (upper 20s to around 30 instead of right around 32
degrees). May tweak the Winter Weather Advisory times with later
updates, but generally speaking the best chance for impact will
be this afternoon through this evening across the ridges of
central Virginia, and this evening across the other locations
(far northern and western suburbs of Washington and Baltimore
and for locations near/west of the Blue Ridge and Catoctin
Mountains).

For locations near and east of Interstate 95, temperatures
should remain above freezing. A little sleet may mix in at the
onset, but little or no accumulation is expected. A soaking rain
is expected tonight as the low moves through the area.

Warmer air will gradually move in for most areas overnight.
However, cold air may remain trapped for much of the overnight
hours with temperatures hovering around freezing across the
eastern Panhandle of West Virginia, northern Maryland and
extreme northern Virginia. Rain will end from northwest to
southeast overnight as the low moves offshore, but pockets of
freezing rain may persist across the aforementioned areas.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
Low pressure will be transitioning offshore by early Monday and
pulling away during the day. Would not rule out a little lingering
precipitation in the morning, so have added slight chance/chance
PoPs to start the day. Am optimistically counting on enough warm
advection to erode the cold layer by then, as forecast highs will be
in the 40s to lower 50s. Otherwise, cold air sweeping in on
northwest flow would transition moisture back to snow showers...
primarily for the mountains. Would not be surprised to see
temperatures non-diurnal, with highs in the late morning/early
afternoon. Am also expecting a breezy day with good mixing. Mean
layer mixing would yield 25-30 kt gusts (30-35 kt resides at the top
of the mixed layer).

High pressure building Monday night and Tuesday will briefly provide
tranquil conditions. Temperatures near or slightly below climo.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The broad area of low pressure will continue to spread plentiful
moisture across the region on Wednesday, with a fair amount of low
level cold air in place. Aloft, warm air advection will be
increasing under strong southerly flow at 850mb, so a wintry mix is
expected for much of the area during the day before a transition
over to rain, at least across our southern zones. Further north,
mainly north and west of the metros, snow will hang on the longest
before switching over to a wintry mix Wednesday afternoon. Locations
along and west of the Blue Ridge will continue to see a threat for a
wintry mix into Wednesday night, transitioning to rain/freezing rain
as that low level cold air remains stubborn to erode. Further south
and east, a cold soaking rain is on tap Wednesday night. Ensemble
probabilities are quite high with regards to an inch of QPF being
achieved by Thursday morning for much of the CWA.

Warmer air will finally win out area wide by Thursday morning, with
rain expected as low pressure pulls away from the coast. High
pressure will build to our north the second half of Thursday, likely
bringing some reprieve from the wet weather. Another wave of low
pressure may impact the area once again Thursday night and into
Friday, but global guidance differs a bit on the strength and timing
of this feature. Daytime temperatures both Thursday and Friday would
support all rain, while a rain/snow mix may be possible Thursday
night and Friday night, mainly along our northern zones.

High pressure may provide another break from precipitation the first
half of Saturday, but yet another broad area of low pressure may
impact the area late Saturday and through the remainder of the
weekend. With the parent low passing well to our west, rain can be
expected with temperatures running above normal for late February.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
VFR conditions for the morning hours, with deteriorating flight
conditions (MVFR to perhaps IFR) during the late afternoon and
evening as precipitation overspreads the terminals. For most of
the airfields, this should be rain, perhaps mixed with sleet.
However, there will be a layer between approx 500-1000 ft up to
near 3000 ft where temperatures will be below freezing, and
freezing rain/icing will be a concern. That likely will affect
MRB during the afternoon and evening hours, and could linger
overnight.

There may be a little leftover precipitation Monday morning. Due to
continued warming, this should be just rain. After that, strong
northwest winds will kick in (25-30 kt gusts), with flight
conditions returning to VFR.

High pressure builds across the terminals Monday night and Tuesday.
VFR should prevail.

IFR/LIFR conditions likely Wednesday into Thursday as a broad area
of low pressure crosses the region. A mix of wintry precipitation
Wednesday will transition from south to north to mainly a rain event
Wednesday night, with the potential of RA/FZRA lingering at MRB/IAD
into late Wednesday night. Improving conditions possible the latter
half of Thursday as high pressure builds to our north and
precipitation winds down. Another wave of low pressure may impact
the terminals Thursday night, with RA as the main ptype, and sub VFR
conditions returning.

&&

.MARINE...
Northeast winds near 10 kt will veer southeast today as low pressure
approaches. However, winds won't increase substantially until the
low exits, which will be on Monday. Small Craft Advisories will be
likely, with gusts 25-30 kt. Gales aren't completely out of the
question. This gradient will relax Monday night and Tuesday as high
pressure builds.

A broad area of low pressure will cross the waters Wednesday into
Thursday. A weak gradient will yield sub SCA conditions during this
time, with a wintry mix Wednesday transitioning to rain by Wednesday
evening, likely resulting in visibility reductions on the waters.
Another wave of low pressure possible Thursday night, with rain
causing additional visibility reductions, but winds look to remain
sub VFR.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory from 1 PM this afternoon to 1 AM EST
     Monday for MDZ501-502.
     Winter Weather Advisory from 3 PM this afternoon to 3 AM EST
     Monday for MDZ003>006-503-505-507.
VA...Winter Weather Advisory until 9 PM EST this evening for VAZ025-
     026-036-503-504-507-508.
     Winter Weather Advisory from 1 PM this afternoon to 1 AM EST
     Monday for VAZ027-029.
     Winter Weather Advisory from 3 PM this afternoon to 3 AM EST
     Monday for VAZ028-030-031-505.
WV...Winter Weather Advisory until 9 PM EST this evening for WVZ505-
     506.
     Winter Weather Advisory from 1 PM this afternoon to 1 AM EST
     Monday for WVZ050-055-501>504.
     Winter Weather Advisory from 3 PM this afternoon to 3 AM EST
     Monday for WVZ051>053.
MARINE...Small Craft Advisory from 11 AM to 6 PM EST Monday for
     ANZ530>543.

&&

SYNOPSIS...HTS
NEAR TERM...BJL/HTS
SHORT TERM...HTS
LONG TERM...BKF
AVIATION...BJL/BKF/HTS
MARINE...BJL/BKF/HTS
Hazardous weather outlook, Feb 17, 5:18 AM EST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
518 AM EST Sun Feb 17 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-181030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
518 AM EST Sun Feb 17 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is an enhanced winter storm threat late Tuesday into
Wednesday. If this threat materializes, the primary impact would
be travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-181030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
518 AM EST Sun Feb 17 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Winter Weather Advisory has been posted for this afternoon and
tonight between the Appalachians and the Blue Ridge as well as
the northwestern suburbs of Washington and Baltimore. Freezing
rain is expected across these areas. Please consult the latest
Winter Weather Message for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is an enhanced winter storm threat late Tuesday into
Wednesday. If this threat materializes, the primary impact would
be travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters should forward any winter weather reports to the
National Weather Service through established channels.

HTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Western Highland

When
February 17, 2:00 PM EST to 11:59 PM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Trace amounts of ice were observed across western Highland County.

Winter Weather, Eastern Highland

When
February 17, 2:00 PM EST to 11:59 PM EST
Where
Eastern Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Trace amounts of ice were observed across eastern Highland County.

Winter Weather, Augusta

When
February 17, 2:00 PM EST to 11:59 PM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Trace amounts of ice were observed across Augusta County.

Winter Weather, Rockingham

When
February 17, 2:00 PM EST to 11:59 PM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Trace amounts of ice were observed across Rockingham County.

Winter Weather, Shenandoah

When
February 17, 2:00 PM EST to 11:59 PM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Trace amounts of ice were observed across Shenandoah County.

Winter Weather, Page

When
February 17, 2:00 PM EST to 11:59 PM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Trace amounts of ice were observed across Page County.

Winter Weather, Warren

When
February 17, 2:00 PM EST to 11:59 PM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Trace amounts of ice were observed across Warren County.

Winter Weather, Northern Virginia Blue Ridge

When
February 17, 2:00 PM EST to 11:59 PM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Trace amounts of ice were observed across the Northern Virginia Blue Ridge.

Winter Weather, Central Virginia Blue Ridge

When
February 17, 2:00 PM EST to 11:59 PM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

Trace amounts of ice were observed across the Central Virginia Blue Ridge.

Winter Weather, Frederick

When
February 17, 4:00 PM EST to 11:59 PM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Trace amounts of ice were observed across Frederick County.

Winter Weather, Clarke

When
February 17, 4:00 PM EST to 11:59 PM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Trace amounts of ice were observed across Clarke County.

Winter Weather, Western Loudoun

When
February 17, 4:00 PM EST to 11:59 PM EST
Where
Western Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Trace amounts of ice were observed across western Loudoun County.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803411, 803412, 803413, 803414, 803415, 803416, 803417, 803418, 803419, 803408, 803409, 803410.